Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1978, Volume 46, Issue 6

Decisions with Estimation Uncertainty<1363:DWEU>2.0.CO;2-Q
p. 1363-1387

David S. Sibley, Lawrence C. Rafsky, Robert D. Willig, Roger W. Klein

This paper provides necessary and sufficient conditions for it to be optimal to base decisions on estimates of the parameters that characterize a decision problem (e.g., profit maximization with an estimated price elasticity of demand). We show that the separation of parameter estimation from decision making generally yields lower utility than an integrated approach which takes account of estimation uncertainty. We evaluate the decision bias in the parameter estimation method and show that the resulting utility loss can be substantial.

Log In To View Full Content